Montana, 2025

Damaging Winds in Montana, July 5, 2025

July 5, 2025 · NWS TFX · 2 events in 1 county or zone

A low pressure system that slowly moved east across the state produced convective showers and thunderstorms. Most of the favorable thermodynamic environment stayed off to the east of the region, with a few strong to severe storms clipping Fergus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system that slowly moved east across the state produced convective showers and thunderstorms. Most of the favorable thermodynamic environment stayed off to the east of the region, with a few strong to severe storms clipping Fergus County. The primary hazard was severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 5, 4:40 PM MST, 35 minutes earlier. Its key messages:

  • A few stronger thunderstorms this afternoon, mainly over the eastern plains.
  • Another opportunity for a stronger thunderstorm or two across the Hi-Line Sunday afternoon.
  • Trending warmer and drier early next week.
Area forecast discussion, Jul 5, 4:40 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT Sat Jul 5 2025

Aviation Section Updated.

.KEY MESSAGES...

 - A few stronger thunderstorms this afternoon, mainly over the
   eastern plains.

 - Another opportunity for a stronger thunderstorm or two across the
   Hi-Line Sunday afternoon.

 - Trending warmer and drier early next week.

&&

.DISCUSSION...
/Issued 118 PM MDT Sat Jul 5 2025/

 - Meteorological Overview:

Troughing well ahead of a building ridge across the eastern Pacific
will continue to support showers and thunderstorms this afternoon
and evening as it marches eastward out over the plains. Areas in and
adjacent to Blaine/Fergus county appear to have the greatest risk
for a strong to severe thunderstorm this afternoon. The best
thermodynamic and kinematic environments overlap here, which will
yield an initial large hail threat (Wind to a lesser extent)
before storms move east of the area later this afternoon and
evening. Given the proximity of the mid-level low over portions of
the Hi-Line and vicinity this afternoon, a brief funnel from a
more robust thunderstorm does not seem unreasonable.

The building ridge shifts eastward toward the west coast heading
into Sunday. One final wave cascading through the building ridge
clips the Hi-Line Sunday afternoon, which will yield at least a low-
end chance for thunderstorms. Forecast soundings show an environment
marginally conducive to supercells straddling the Canadian border
within the West-Northwest flow aloft. High resolution guidance is
split as to whether a rogue supercell or two will form north/south
of the border, with each solution seeming plausible at this point.

The ridge finally builds in for early this upcoming week, which will
promote a drying and warming trend through mid week or so. A more
zonal to slightly southwesterly flow develops briefly mid to late
week, which will re-introduce low-end shower and thunderstorms
chances. Ensembles favor another period of ridging then attempting
to build in toward next weekend, though specifics become murky at
that range. -AM

 - Forecast Confidence & Scenarios:

The point of greatest uncertainty in the next few days is where
exactly a stronger thunderstorm or two develops Sunday - whether
along the Hi-Line or further north into Canada. Guidance is split
between these solutions, and we will likely need to resolve finer
scale details that will play out through the day today before
getting a better idea as to where the greatest risk will ultimately
settle Sunday. If a rogue supercell or two were to form near the Hi-
Line, large hail and gusty winds will be the greatest concern.

Otherwise, confidence is high in a warming and drying trend heading
into next week with a brief cooldown mid-late week as precipitation
chances sneak back into the forecast. Larger spread exists in the
temperatures forecast into next weekend, as ridging attempts to
build in. A ridge that builds in faster/stronger would result in a
quicker warming trend while a slower to build/lower amplitude ridge
would favor slower warming. -AM

&&

.AVIATION...
06/00Z TAF Period

A few showers and thunderstorms will be near KHVR, KLWT and KWYS
initially this evening, with these moving east of the area by
04z. Otherwise, VFR conditions prevail across the area with
decreasing clouds overnight, though clearing may provide some
potential for patchy fog near the KWYS and KHVR terminals. Surface
winds primarily from the north to northwest this evening will
decrease overnight with generally light west to southwest winds
Sunday morning, turning more northwesterly again Sunday afternoon.
Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  81  52  86 /  20   0   0   0
CTB  46  75  47  81 /  10  20   0   0
HLN  51  82  53  87 /  20   0   0   0
BZN  45  82  49  89 /  30   0   0   0
WYS  35  74  37  79 /  20   0   0   0
DLN  43  79  46  85 /  10   0   0   0
HVR  50  82  52  86 /  40  20  20   0
LWT  47  75  49  80 /  40  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 5, 1:21 PM MST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT Sat Jul 5 2025

MTZ320-321-326-052115-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
Gallatin Valley MT-
221 PM MDT Sat Jul 5 2025

...THUNDERSTORMS WITH GUSTY WINDS AND ISOLATED LIGHTNING WILL IMPACT
SOUTHEASTERN MEAGHER AND NORTHEASTERN GALLATIN COUNTIES THROUGH 315
PM MDT...

At 217 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of White Sulphur Springs to
11 miles southeast of Toston to near Manhattan. Movement was east at
35 mph. In addition to wind gusts as high as 50 mph and isolated
lightning, brief rainfall will accompany these storms with pea-sized
hail possible beneath the strongest cells.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bozeman, Belgrade, Manhattan, Maudlow, Lennep, Ringling, Martinsdale,
and Menard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4572 11120 4586 11140 4645 11117 4654 11028
      4619 11028 4619 11078 4567 11080
TIME...MOT...LOC 2017Z 248DEG 32KT 4641 11112 4606 11125 4590 11142

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BH
Special weather statement, Jul 5, 1:50 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
250 PM MDT Sat Jul 5 2025

MTZ314-052115-
Fergus County below 4500ft MT-
250 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FERGUS COUNTY
THROUGH 315 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Roy, or 25 miles north of Winnett, moving northeast at
30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.

&&

LAT...LON 4731 10834 4730 10852 4739 10861 4757 10835
      4757 10832 4759 10832 4732 10831
TIME...MOT...LOC 2050Z 231DEG 27KT 4737 10845

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Ludwig
Special weather statement, Jul 5, 2:11 PM MST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
311 PM MDT Sat Jul 5 2025

MTZ329-330-052200-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
311 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVERHEAD COUNTY
THROUGH 400 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm over
Monida, or 25 miles northwest of Idmon, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monida, Lakeview, and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4446 11243 4454 11250 4481 11214 4461 11170
      4453 11198 4455 11203 4452 11210 4454 11221
      4457 11223 4457 11229 4454 11232 4453 11236
      4445 11239
TIME...MOT...LOC 2111Z 238DEG 24KT 4455 11237

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Jul 5, 3:01 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
401 PM MDT Sat Jul 5 2025

MTZ330-052245-
Gallatin and Madison County Mountains and Centennial Mountains MT-
401 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES THROUGH 445 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Monida, or 18 miles north of Idmon, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4454 11187 4456 11187 4455 11196 4456 11207
      4465 11209 4482 11164 4456 11157 4456 11159
      4455 11161 4456 11171 4454 11172
TIME...MOT...LOC 2201Z 258DEG 21KT 4462 11200

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AM
Special weather statement, Jul 5, 4:48 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
548 PM MDT Sat Jul 5 2025

MTZ306-311-060030-
Northern Blaine County MT-Bears Paw Mountains and Southern Blaine MT-
548 PM MDT Sat Jul 5 2025

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BLAINE COUNTY THROUGH 630
PM MDT...

At 548 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles northwest of
Turner to 7 miles east of Harlem to 15 miles south of Fort Belknap.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harlem, Hays, Fort Belknap, Turner, Lodge Pole, and Hogeland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

&&

LAT...LON 4875 10826 4874 10832 4844 10835 4844 10842
      4798 10843 4799 10860 4792 10864 4792 10888
      4785 10889 4785 10892 4818 10885 4847 10892
      4900 10898 4900 10824
TIME...MOT...LOC 2348Z 275DEG 23KT 4893 10861 4854 10862 4827 10869

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Jul 5, 5:13 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Great Falls MT
613 PM MDT Sat Jul 5 2025

MTZ314-060115-
Fergus County below 4500ft MT-
613 PM MDT Sat Jul 5 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FERGUS COUNTY
THROUGH 715 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Denton, moving east at 30 mph. In addition to lightning and brief
heavy rainfall, wind gusts to 40 mph and hail up to one half inch in
diameter is possible with this storm.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Denton, Winifred, Danvers, Suffolk, Hilger, and Christina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central Montana.

&&

LAT...LON 4709 10945 4731 11007 4752 10992 4752 10987
      4755 10984 4759 10985 4762 10983 4760 10913
TIME...MOT...LOC 0011Z 281DEG 24KT 4739 10992

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BH

The radar

The Great Falls radar (KTFX), 117 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fergus

When
July 5, 5:15 PM MST
Where
Fergus County, 2.07 mi N of Hoosac
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -109.850

Mesonet station MTDEN Denton measured a 58 mph wind gust.

Thunderstorm Wind, Fergus

When
July 5, 6:41 PM MST
Where
Fergus County, 18.18 mi N of Roy
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
47.590, -108.870

Mesonet station ARMM8 Armells Creek RAWS measured a 70 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266495, 1266497.